Diagnosis

Seizures occur in approximately one-third of patients with uremic encephalopathy.3 The seizures are usually tonic-clonic or myoclonic, but partial motor seizures may occur.3,5 In acute renal failure, seizures usually occur within the first 15 days.5 In chronic renal failure, seizures usually occur late in the disease and may be a preterminal event.3,6

Uremia is a systemic intoxication due to renal insufficiency resulting in disturbances in tubular and endocrine functions of the kidney, production of toxic metabolites, changes in volume and electrolyte composition of the body fluids, and excess or deficiency of various hormones.3,4

Seizures in patients with uremia may be due to:3

  • hypertension
  • electrolyte imbalance
  • aluminum toxicity
  • drug toxicity
  • infection
  • elevation of intracellular sodium
  • accumulation of toxic metabolites
  • inhibition of GABA responses

Besides seizures, uremic encephalopathy also is characterized by alteration in mental status, hypoxia, movement disorders, nystagmus, and ataxia.3 Similar symptoms and signs occur in acute and chronic renal insufficiency, and their severity correlates with the severity of renal insufficiency.3

Early movement disorders include muscle cramps, tremor, and asterixis.3 In more severe uremia, muscle fasciculations and myoclonus may appear.3 The combination of asterixis and myoclonus may be severe and has been termed uremic twitching.3,5 Chorea and athetosis are sometimes confused with seizures. The EEG is helpful in distinguishing movement disorders from seizures, because paroxysmal activity is not recorded during abnormal movements.

The EEG background in uremic encephalopathy demonstrates bilateral, frontal-predominant slow activity, which may include diphasic and triphasic waves.3 Photomyoclonic and photoconvulsive responses to photic stimulation may occur.3

When seizures occur in the context of renal insufficiency, it is necessary to rule out a number of complications other than uremia:3

  • electrolyte imbalance (water intoxication, hypocalcemia, hyponatremia, hypomagnesemia)
  • aluminum encephalopathy
  • drug intoxication
  • hypertensive encephalopathy
  • intracranial hemorrhage
  • subdural hematoma
  • Wernicke’s encephalopathy (with dialysis, due to removal of water-soluble thiamine)

Tests to be performed include:3

  • bone and plasma aluminum concentrations
  • plasma and urinary electrolyte concentration, osmolality, volume, and antidiuretic hormone (ADH) level
  • plasma concentration of drugs that may cause seizures, if the record shows that any have been administered
  • imaging studies, to detect hypertensive encephalopathy, intracranial hemorrhage, or subdural hematoma

Management

Definitive management of uremic encephalopathy requires dialysis or renal transplant.

Seizures are managed with the standard antiepileptic drugs (AEDs) for tonic-clonic and partial seizures. If dialysis is to be undertaken, a drug with low risk for removal by dialysis should be selected. Table: Risk of Drug Removal By Hemodialysis

In practice, phenytoin is often selected. It is effective for tonic-clonic and partial seizures, and it can be given intravenously in loading doses to maintain a desired plasma concentration (e.g., after hemodialysis). (See Correction for drug loss during hemodialysis) Relatively little phenytoin is removed by hemodialysis.

Free rather than total phenytoin plasma concentration should be monitored because the free fraction increases and the total concentration decreases in renal insufficiency. The effects of renal insufficiency and hemodialysis on phenytoin and other AEDs are discussed elsewhere, especially in the page on phenytoin (Dilantin).

Clonazepam is effective for the myoclonus of uremia.7

Adapted from: Browne TR. Renal disorders. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;49-62. 
With permission from Elsevier (www.elsevier.com). 

Authored By: 
TR Browne
Steven C. Schachter, MD
I<
Authored Date: 
02/2004
Reviewed By: 
Steven C. Schachter, MD
on: 
Sunday, February 1, 2004